Cold meds may have serious side effects
There are more than 800 over-the-counter cold and cough medications. It is a huge and profitable industry, with an excess of $2 billion spent each year nationwide.
Because they are sold without a prescription, many people assume the medications are “safe.” These medications are associated with potentially serious side effects. Many products contain multiple substances including a decongestant, cough suppressant, antihistamine, and/or fever reducer/analgesic. Complications after using decongestants include elevated blood pressure (those with hypertension should not take over-the-counter decongestants), increased heart rate (causing palpitations and anxiety), slow heart rate, seizures, stroke and heart attack.
Many cough and cold preparations even include antihistamines such as chlorphen-iramine and brompheniramine, although histamine has not been shown to contribute to the symptoms in the common cold. This seems to be their attempt at the shotgun approach, trying everything.
Side effects of antihistamines include drowsiness, increased heart rate, blurred vision, agitation and seizures. Dextromethorphan (for cough) has been associated with stupor (don’t take it if you are going to drive), coma, or the other end of the spectrum, hyperexcitability.
Tylenol and other medications containing its active ingredient, acetaminophen, can be highly toxic. In a study at Parkland Memorial Hospital in Dallas, acetaminophen is the No. 1 cause of acute liver failure.
Patients treated for acetaminophen overdose were divided into two groups; accidental overdose versus intentional overdose. Surprisingly, the group who accidentally took too much acetaminophen faired worse than the group who where attempting suicide.
The accidental overdosers fared worse because a much higher proportion were heavy drinkers. Heavy drinking changes the liver’s functioning and makes it much more susceptible to suffer the toxicity of acetaminophen. Those who take more than an occasional acetaminophen should not drink alcohol because of the increased risk of liver damage.
Patients with liver and kidney disease also should exercise caution in taking acetaminophen.
One of the authors of the Parkland report suggests that people consider taking 2 grams of acetaminophen a day as the maximum dose, as opposed to the 4 grams currently recommended by most manufacturers (a single oral dose of 325 to 650 mg every four to six hours for an adult). Relatively small overdoses of acetaminophen have been blamed for liver damage and even deaths in children.
Always remember, medicine sold over the counter is not completely safe and may cause side effects and toxicity.